Letter to the Editor: Reader disagrees about kefir for C. diff

A reader has reservations about treating recurrent Clostridium difficile with kefir.


After reading the article “A tasty solution to recurrent Clostridium difficile” (ACP Hospitalist, September 2014), I can't help but have a few concerns. The writer describes a novel practice by Johan S. Bakken, MD, FACP, at the University of Minnesota for the treatment of recurrent C. difficile infections: a long oral vancomycin taper over many weeks and ingestion of kefir probiotic with every meal.

While I understand that the small number of patients selected for Dr. Bakken's mini-trial could not have fecal transplants for various reasons, I do not agree with the use of kefir as an adjunctive treatment. Kefir contains the usual probiotic preparations (Lactobacillus, Streptococcus, Saccharomyces, Bifidobacterium, etc.), which have been shown to cause adverse events (septic shock, fungemia, intra-abdominal abscesses). Although these effects are rare, they are well documented in the medical literature and should probably be avoided altogether in patients with compromised bowel integrity, like Dr. Bakken's.

Some recent large meta-analyses and reviews have shown some benefit with probiotics for prevention of antibiotic- associated diarrhea, with subgroup analyses of C. difficile-associated diarrhea showing the same. However, the studies included in these reviews were of marginal to poor quality (inconsistent probiotic preparation, large heterogeneity, inconsistent reporting of conflict of interest, failure to report adverse events). In contrast, a recent large, double-blind, randomized, placebo-controlled trial (PLACIDE) showed no benefit of probiotics for prevention of antibiotic-associated diarrhea. Although this trial did not specifically investigate probiotics and C. difficile-associated diarrhea, it was well controlled and well powered and reported consistent probiotic preparations and adverse events.

According to the Infectious Diseases Society of America (IDSA), there are no convincing data supporting the use of probiotic agents for preventing or treating primary or recurrent C. difficile infections. There are some data on the use of Saccharomyces boulardii in conjunction with oral vancomycin therapy for recurrent C. difficile infections, but the IDSA recommends avoiding this therapy in critically ill patients.

Justin G. Fernandez, MD, ACP Resident/Fellow Member
Wichita, Kansas